A 72-year-old man with hemodialysis-dependent renal failure, chronic obstructive pulmonary disease, and secondary hyperparathyroidism presented with a 2-week history of violaceous skin plaques over the glans penis. He was taking enalapril, nifedipine, isosorbide mononitrate, calcium carbonate, and prednisone. One week later, the skin over the affected areas became ulcerated and foul smelling, part of the foreskin became necrotic, and the penis showed hard induration (Figure 1). A therapeutic regimen consisting of betamethasone (3 mg/d) and then prednisone (40 mg/d) was initiated, without any apparent benefit. A nonhealing ulcer covered with a black eschar appeared at the left malleolar region. The lesions were so painful that the patient required frequent narcotic medications. A skin biopsy specimen was obtained from the foreskin (Figure 2).
Boccaletti VP, Ricci R, Sebastio N, Cortellini P, Alinovi A. Penile Necrosis. Arch Dermatol. 2000;136(2):259–264. doi:
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: